Texas, 2011

Hail and Damaging Winds in Texas, September 29, 2011

September 29, 2011 · NWS EWX · 9 events in 8 counties and zones

A cold front moved into a very warm airmass and caused scattered thunderstorms some of which became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$170,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A cold front moved into a very warm airmass and caused scattered thunderstorms some of which became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Sep 29, 2:01 PM CST, 16 minutes earlier.

Area forecast discussion, Sep 29, 2:01 PM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
301 PM CDT THU SEP 29 2011

.DISCUSSION...
SHOWERS AND THUNDERSTORMS ARE BEGINNING TO POP UP ALONG AND EAST OF
THE I-35 CORRIDOR TRIGGERED FROM THE OUTFLOW FROM THE CLUSTER OF
STORMS HUGGING THE COAST AND THE INSTABILITY FROM DIURNAL HEATING.
EXPECT THIS ACTIVITY TO LAST THROUGHOUT THE AFTERNOON AND INTO
TONIGHT IN FRONT OF AN APPROACHING COLD FRONT. LOOKING AT FORECAST
SOUNDINGS...SEEMS REASONABLE THAT THESE STORMS COULD HAVE SOME
FAIRLY STRONG DOWNBURSTS. SMALL HAIL IS ALSO NOT OUT OF THE
QUESTION. DECIDED TO GO WITH THE NAM OUTPUT FOR FRONTAL PASSAGE
AND TIMING OF CONVECTION ...WHICH HAS MOST OF THE ACTIVITY ENDING
EARLY FRIDAY MORNING ALONG WITH FROPA.

ONCE THIS COLD FRONT PASSES THROUGH SOUTH CENTRAL TEXAS...STRONG
WINDS AND LOW RELATIVE HUMIDITIES WILL QUICKLY FOLLOW. COMBINING
THESE FACTORS AND THE FACT THAT FUELS ARE DRY...ESPECIALLY IN THE
EASTERN PORTIONS OF THE AREA...EXTREME WILD FIRE BEHAVIOR IS
EXPECTED.

THROUGH THE WEEKEND HIGH PRESSURE WILL SETTLE OVER SOUTH CENTRAL
TEXAS BRINGING DRY CONDITIONS AND MILD TEMPERATURES.  BY EARLY NEXT
WEEK MOISTURE COMING IN FROM MEXICAN BORDER WILL BEGIN TO NUDGE ITS WAY
INTO THE AREA...WHICH WILL ASSIST IN TRIGGERING A WARMING TREND.
BY MID WEEK THIS WARMING TREND WILL STRENGTHEN AS THE HIGH
PRESSURE SHIFTS FURTHER EAST AND PUSHING GULF MOISTURE BACK INTO
SOUTH CENTRAL TEXAS. THERE IS A SLIGHT CHANCE OF RAIN BY THE END
OF THE WEEK...HOWEVER CONFIDENCE IS LOW THUS LEFT IN SILENT 10
POPS.

&&

.FIRE WEATHER...
THE CONVECTIVE ACTIVITY...WHICH WILL LAST INTO TONIGHT...IS
ASSOCIATED WITH FREQUENT LIGHTNING. WHILE MOST OF THE STORMS ARE
PRODUCING HEAVY RAIN...LIGHTNING STRIKES COULD STRIKE OUTSIDE OF
THEIR PERIMETER. THESE STRIKES COULD TRIGGER FIRES TO START. BY FRIDAY
MORNING A DRY COLD FRONT WILL MOVE THROUGH SOUTH CENTRAL TEXAS
BRINGING IN VERY DRY AND WINDY CONDITIONS. THESE FACTORS...ALONG
WITH HOW DRY THE EASTERN PORTIONS OF THE AREA HAVE BEEN...SUGGEST THAT
THERE WILL BE EXTREME WILD FIRE DANGER ON FRIDAY. THUS A RED FLAG
WARNING HAS BEEN ISSUED FOR THE ENTIRE DAY ON FRIDAY. ELEVATED FIRE
WEATHER CONDITIONS ARE EXPECTED ON SATURDAY SINCE RELATIVE
HUMIDITIES WILL BE STILL LOW...HOWEVER WINDS WILL BE MUCH WEAKER.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              71  92  61  90  57 /  30  -   -   -   -
AUSTIN BERGSTROM INTL AIRPORT  67  91  53  89  50 /  30  -   -   -   -
NEW BRAUNFELS MUNI AIRPORT     68  91  58  90  55 /  30  -   -   -   -
BURNET MUNI AIRPORT            67  87  56  88  58 /  30  -   -   -   -
DEL RIO INTL AIRPORT           71  89  61  88  64 /  30  10  -   -   -
GEORGETOWN MUNI AIRPORT        66  89  56  87  56 /  30  -   -   -   -
HONDO MUNI AIRPORT             68  94  58  91  57 /  30  10  -   -   -
SAN MARCOS MUNI AIRPORT        70  91  59  88  57 /  30  -   -   -   -
LA GRANGE - FAYETTE REGIONAL   69  91  58  87  56 /  30  10  -   -   -
SAN ANTONIO INTL AIRPORT       72  92  61  89  59 /  30  10  -   -   -
STINSON MUNI AIRPORT           73  94  62  91  62 /  30  10  -   -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 7 AM TO 8 PM CDT FRIDAY FOR THE FOLLOWING
COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET...
CALDWELL...COMAL...DE WITT...FAYETTE...FRIO...GILLESPIE...
GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...LAVACA...LEE...
LLANO...MEDINA...TRAVIS...WILLIAMSON...WILSON.

&&

MESOSCALE/AVIATION...19
SYNOPTIC/GRIDS...13
PUBLIC SERVICE/DATA COLLECTION...31
Hazardous weather outlook, Sep 29, 11:45 AM CST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1245 PM CDT THU SEP 29 2011

TXZ171>173-183>194-202>209-217>225-228-301000-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
1245 PM CDT THU SEP 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS ALL OF SOUTH CENTRAL TEXAS LATE THIS AFTERNOON INTO THE
OVERNIGHT HOURS. SOME OF THE STORMS MAY PRODUCE SMALL HAIL...WIND
GUSTS UP TO 50 MPH AND LOCALLY HEAVY DOWNPOURS UP TO ONE INCH. THE
GREATEST THREAT AREA IS THE EASTERN HILL COUNTRY AND ADJACENT
AREAS. BECAUSE OF THE LIGHTNING AND GUSTY WINDS...ELEVATED FIRE
WEATHER CONDITIONS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A RED FLAG WARNING IS IN EFFECT ON FRIDAY FOR THE EASTERN HALF
OF SOUTH CENTRAL TEXAS...GENERALLY EAST OF A LINE FROM
FREDERICKSBURG TO HONDO TO DILLEY. A COLD FRONT WILL MOVE ACROSS
SOUTH CENTRAL TEXAS LATE TONIGHT INTO FRIDAY MORNING. RELATIVE
HUMIDITIES WILL FALL INTO THE MID TEENS TO MID 20S WITH ACROSS THE
WARNING AREA WITH NORTHEASTERLY WINDS OF 15 TO 20 MPH GUSTING TO 30
MPH.

ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ON
SATURDAY ACROSS MUCH OF SOUTH CENTRAL TEXAS. RELATIVE HUMIDITIES
WILL FALL INTO THE TEENS AND LOWER 20S WITH EASTERLY WINDS OF 8 TO
12 MPH.

NO HAZARDOUS WEATHER IS EXPECTED SUNDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 29, 12:52 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
152 PM CDT THU SEP 29 2011

TXZ193-208-209-223-291930-
BASTROP-CALDWELL-FAYETTE-GONZALES-
152 PM CDT THU SEP 29 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BASTROP...EASTERN
CALDWELL...EXTREME NORTHEASTERN GONZALES AND WESTERN FAYETTE COUNTIES
UNTIL 230 PM CDT...

AT 148 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR ROSANKY...OR 13 MILES SOUTHWEST OF
SMITHVILLE.  THIS STORM WAS NEARLY STATIONARY.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
Special weather statement, Sep 29, 12:54 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
154 PM CDT THU SEP 29 2011

TXZ193-208-209-223-291945-
BASTROP-CALDWELL-FAYETTE-GONZALES-
154 PM CDT THU SEP 29 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BASTROP...EASTERN
CALDWELL...EXTREME NORTHEASTERN GONZALES AND WESTERN FAYETTE COUNTIES
UNTIL 245 PM CDT...

AT 148 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR ROSANKY...OR 14 MILES SOUTHWEST OF
SMITHVILLE.  THIS STORM WAS NEARLY STATIONARY.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ROSANKY...
  CISTERN...
  JEDDO...
  KOVAR...
  TOGO...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
Special weather statement, Sep 29, 1:19 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
219 PM CDT THU SEP 29 2011

TXZ191-292000-
HAYS-
219 PM CDT THU SEP 29 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAYS COUNTY UNTIL
300 PM CDT...

AT 210 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR KYLE...OR 7 MILES NORTH OF SAN MARCOS...
MOVING SOUTH AT 5 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SAN MARCOS...
  KYLE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
Local storm report, Sep 29, 2:16 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
316 PM CDT THU SEP 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     TSTM WND GST     10 N WIMBERLEY          30.14N  98.10W
09/29/2011  E50 MPH          HAYS               TX   TRAINED SPOTTER

            PEA SIZE HAIL... WINDS GUSTING TO 50 MPH AND NUMEROUS
            TREE LIMBS BLOWN DOWN.

&&

EVENT NUMBER EWX1100335

PM

The radar

The Austin/San Antonio radar (KEWX), 21 km away, was scanning. The volume nearest the first event began at 20:18 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Hays

When
September 29, 2:17 PM CST
Where
Hays County, 2.07 mi N of San Marcos Lowman Ar
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
29.880, -97.950

Thunderstorm Wind, Caldwell

When
September 29, 2:33 PM CST
Where
Caldwell County, 0.6 mi E of Dale
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
29.930, -97.560

A thunderstorm produced wind gusts estimated at 58 mph which blew the roof off a home in Dale.

Hail, Bexar

When
September 29, 2:49 PM CST
Where
Bexar County, 6.02 mi W of Leon Vly
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
29.470, -98.730

Thunderstorm Wind, Lee

When
September 29, 3:45 PM CST
Where
Lee County, 0.91 mi NW of Giddings Lee Co Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.180, -96.990

A thunderstorm produced wind gusts estimated at 58 mph which broke several tree limbs and knocked down some dead trees along FM 2440 west of Giddings. This storm also produced penny size hail.

Thunderstorm Wind, Caldwell

When
September 29, 3:50 PM CST
Where
Caldwell County, 0.69 mi N of Mc Mahan
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
29.860, -97.520

A thunderstorm produced wind gusts estimated at 58 mph which blew down several trees near McMahan.

Hail, Wilson

When
September 29, 4:00 PM CST
Where
Wilson County, 0.92 mi NW of La Vernia
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
29.360, -98.130

Thunderstorm Wind, Lavaca

When
September 29, 4:10 PM CST
Where
Lavaca County, 2.07 mi N of Halletsville
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
29.480, -96.950

A thunderstorm produced wind gusts estimated at 58 mph which blew down several trees and caused numerous power outages near LaVernia.

Thunderstorm Wind, Comal

When
September 29, 4:10 PM CST
Where
Comal County, 2.49 mi WSW of Canyon Res
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
29.890, -98.290

A thunderstorm produced wind gusts estimated at 58 mph which caused significant wind damage at Cranes Mill Marina on Canyon Lake.

Thunderstorm Wind, Zavala

When
September 29, 4:40 PM CST
Where
Zavala County, 9.16 mi SSE of Loma Vista
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
28.640, -99.570

A thunderstorm produced wind gusts estimated at 60 mph north of Big Wells.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 349841, 349852, 349853, 349856, 349859, 349861, 349864, 349866, 349869.